This guideline does not cover the management of acutely disturbed young people or adolescents (contact your local adolescent psychiatry liaison team for advice). For management of alcohol withdrawal, see guideline here.
Delirium is characterised by an acute and fluctuating change in alertness and cognition, usually with evidence of an underlying trigger. If the patient is more confused or drowsy than normal, "THINK DELIRIUM".
Delirium is a clinical syndrome indicative of 'brain failure' and is a medical emergency. It is essential that a thorough assessment is carried out to look for all potential causes of delirium and that these are treated as a matter of urgency. The 4AT tool and TIME checklist can be used to aid the diagnosis and management of delirium. These are found on purple paper on all wards. Detailed guidance is contained in the GGC Prevention, Diagnosis and Management of Delirium guideline available on StaffNet, Clinical Guideline Electronic Resource Directory and search in the 'CNS' section.
Delirium may be a symptom at presentation and/or during the management of COVID-19. It may make management, including delivery of care and prevention of cross-infection, more challenging. For information see the Resources section on the British Geriatric Society website for 'Coronavirus: Managing Delirium in Confirmed and Suspect Cases' guidance.
Always try non-pharmacological management first.
Before prescribing read all the information above and below for cautions, contraindications and dose administration advice (take into account frailty when considering total daily dose). Ensure patients are closely monitored following administration of sedative medication. Emergency sedation should always be discussed with a registrar or consultant.
Stop and check as haloperidol is contraindicated in the following situations:
Prior to treatment (or as soon as possible afterwards if the patient is too agitated) record an ECG to check QT interval. Ensure modifiable risk factors for QTc prolongation are minimised e.g. electrolyte abnormalities (hypokalaemia, hypomagnesaemia, hypocalcaemia) and discontinue other drugs known to prolong QTc if possible. A list of drugs that can prolong QT interval can be found at http://crediblemeds.org. Further information can also be found in the Medicines Update Extra (MUE 02) drug induced prolongation article available at www.ggcmedicines.org.uk.
Start with the lowest clinically appropriate dose and titrate according to symptoms. Use the lower dose range in frail or elderly patients. Always use oral medication wherever possible and wait a minimum of 1 hour before repeat dosing.
If haloperidol is contraindicated because the patient is already on drugs that can prolong the QT interval which cannot be stopped, consider risperidone but be aware that caution is still required and an ECG should be recorded and monitored during treatment.
If antipsychotic medication is contraindicated e.g. in Parkinson's disease, MSA, PSP or Lewy body dementia, consider benzodiazepines and contact the local movement disorder team as soon as possible for further advice. Use with caution in patients with respiratory impairment and be aware that benzodiazepines can have a paradoxical effect in delirium. If the patient does not improve or the disturbed behaviour gets worse, discuss with a senior or seek specialist advice before giving any further doses.
*Wait a minimum of 1 hour between doses and ensure that IV flumazenil is available in case of benzodiazepine induced respiratory depression.
After administration of sedative medication, monitor observations and conscious level and check for side effects. If there is any deterioration seek senior help immediately. Once the acute situation has been stabilised, perform a thorough clinical assessment to ensure all potential underlying causes of delirium and acutely disturbed behaviour have been addressed. Ensure you handover to the patient's regular team if sedation is prescribed out of hours to ensure early review and follow-up.
The above is a guide to initial management. If these measures do not result in an improvement in the disturbed behaviour, speak to senior medical staff to discuss alternatives. Other drug options are available and specialist advice from psychiatry may be required.
Content last reviewed June 2020.